Alert archive / Alabama / Flash Flood Warnings in 2021

Flash Flood Warning 6, NWS Mobile, AL

March 17, 2021Clarke County, Wilcox County, Alabama

NWS Mobile, AL issued this flash flood warning at Mar 17, 2021, 5:54 PM CDT for Clarke County, Wilcox County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 5:54 PM CDT (22:54 UTC)
Expired
Mar 17, 2021, 11:45 PM CDT
In force
6 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Clarke County, AL, Wilcox County, AL

The radar

The Birmingham radar (KBMX), 139 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

393 
WGUS54 KMOB 172254
FFWMOB
ALC025-131-180445-
/O.NEW.KMOB.FF.W.0006.210317T2254Z-210318T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
554 PM CDT Wed Mar 17 2021

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Wilcox County in south central Alabama...
  Northeastern Clarke County in southwestern Alabama...

* Until 1145 PM CDT.

* At 554 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 
  Rainfall amounts of 1 to 3 inches are possible in the warned area. 
  Flash flooding is expected to begin shortly, especially over areas 
  that are still saturated from recent rains.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Thomasville, Camden, Grove Hill, Pine Hill, Fulton, Yellow Bluff, 
  Coal Bluff, Rockwest, Nellie, Pebble Hill, Sheppard, Dry Forks, 
  Coy, Asahel, MacMillan, Millers Ferry, Kimbrough, Anne Manie, 
  Culpeper and Lower Peach Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3201 8762 3213 8762 3213 8752 3227 8751
      3227 8745 3224 8739 3220 8736 3220 8733
      3205 8717 3205 8686 3196 8686 3196 8691
      3194 8691 3183 8731 3183 8750 3177 8752
      3169 8782 3199 8782

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

CGAL
1 follow-up statement
062 
WGUS74 KMOB 180045
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
745 PM CDT Wed Mar 17 2021

ALC025-131-180445-
/O.CON.KMOB.FF.W.0006.000000T0000Z-210318T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarke AL-Wilcox AL-
745 PM CDT Wed Mar 17 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS 
EVENING FOR WILCOX AND NORTHEASTERN CLARKE COUNTIES...

At 745 PM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 3 inches of rain have fallen. Additional rainfall amounts of 1 
to 2 inches are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Thomasville, Camden, Grove Hill, Pine Hill, Fulton, Yellow Bluff, 
  Coal Bluff, Rockwest, Nellie, Pebble Hill, Sheppard, Dry Forks, 
  Coy, Asahel, MacMillan, Millers Ferry, Kimbrough, Anne Manie, 
  Culpeper and Lower Peach Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3201 8762 3213 8762 3213 8752 3227 8751
      3227 8745 3224 8739 3220 8736 3220 8733
      3205 8717 3205 8686 3196 8686 3196 8691
      3194 8691 3183 8731 3183 8750 3177 8752
      3169 8782 3199 8782

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

CGAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 4:54 PM CDT, 1 hour earlier.

Area forecast discussion, Mar 17, 4:54 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Mobile AL
454 PM CDT Wed Mar 17 2021

.NEAR TERM UPDATE /Now Through Thursday/...

...SEVERE WEATHER OUTBREAK EXPECTED ACROSS PORTIONS OF THE DEEP
SOUTH...

An upper level trough will move over the Central and Southern
Plains states today as it begins to take on a negative tilt. A
split flow of the subtropical jet and polar jet is evident over
the deep south rounding the base of the aforementioned trough,
supporting ample upper level difluence moving into the region this
afternoon into tonight. This will favor large scale ascent across
the region, with best upper level difluence located to the
northwest of the local area. At the surface, a warm front will
continue to lift north into north-central Alabama this morning,
leaving a wide open warm sector (that includes our local area)
with ample southerly surface winds off the Gulf of Mexico. A
strengthening surface low pressure system will then move from
Oklahoma into southeast Missouri by midnight. A cold front
associated with this low is expected to progress through the
region overnight tonight into early Thursday morning, clearing the
area near daybreak Thursday.

Multiple hazards are expected over the next ~20 hours, and each
is broken down below. A regional outbreak of severe thunderstorms
is possible this afternoon into Thursday morning, with multiple
rounds of severe weather. Details on location, timing, and hazards
is also detailed below.

Severe Weather Outbreak Expected This Afternoon Through Thursday
Morning:

Today: Just as the convective allowing models showed, the radar
is becoming increasingly active. Isolated to scattered storms have
initiated over the interior, particularly over interior southeast
MS and southwest AL where moisture convergence is becoming
maximized just south of an elongated trof of surface low pressure
aligned from eastern MS to southeast AL. Storm motion is from the
south southwest to north northeast at ~30 mph. Storms are forming
within a volatile environment with regards to moisture, lift,
instability, and shear. SBCAPE has increased and expanded to 3000
to 3500 J/kg and MUCAPE to ~3000 J/KG over a large area from
southwest AL to southern MS into southeast LA. The highest 0-1 km
helicity (around 250 m^2/s^2) is focused over our interior
southwest AL and southeast MS zones where more defined, discrete
updrafts have increased likelihood to rotate. Tornado risk remains
moderate and a particularly dangerous situation will unfold as we
go through the afternoon in the current Tornado watch #29. We
have already received reports of tornado damage in Wayne county
shortly after the noon hour. Busy afternoon shaping up. Large hail
will also be a threat given the steep mid-level lapse rates 7-7.5
C/KM nosing up across where the bulk of the current convection is
firing along with favorable wet-bulb zero heights of 9-10 kft.
Will also be watching for evolving heavy rain threat where storms
repeatedly move over the same areas. Flash flood watch remains in
effect along and north of a line from Camden AL to Waynesboro, MS
through late in the night to account for this threat.

This Evening into Thursday Morning: Hi-Res models indicate the
potential for somewhat of lull in activity this evening ahead of a
line/broken line of intense thunderstorms expected along of and
ahead of the front, with embedded supercell structures. This will
be the even more likely threat for severe weather that will evolve
late this evening through the overnight hours. Best timing for
this feature will likely be between 9PM to 1AM across southeastern
Mississippi, 10PM to 4AM over southwestern Alabama including
areas west of I-65, and 2AM to 6AM for the Florida Panhandle and
southwest/south-central Alabama east of I-65. Adequate CAPE will
still be present over the area, with between 1000-1500 J/kg mixed
layer and surface based CAPE. Shear increases considerably, with
near 50 to 60kts of deep layer shear owing to a strengthening
nocturnal low level jet. This will help to enlarge hodographs,
aiding in 300 to 400 m^2/s^2 SRH values in the sfc-1km and sfc-
3km layers. Recent Hi-Res guidance suggests that the line will be
more of a broken line versus a congealed line. Additionally,
shear vectors off the front at around 45 degrees suggest that a
broken line appears more probable, which would continue favoring
potential for strong tornadoes, damaging winds to 70mph+, and
large hail to golf ball size.

In summary, a multi-episode severe event is underway. Afternoon
and evening thunderstorms could produce strong tornadoes, damaging
winds to 80mph, and large hail potentially golf ball to tennis
ball size. Another round of severe weather will impact the area
overnight into Thursday morning in the form of a convective line.
Damaging winds, tornadoes, and large hail will continue to be
possible.

Other Hazards:

Flash Flooding: The flash flooding threat will again increase
across our northwest this afternoon and tonight as additional
convective development occurs. A Flash Flood Watch has been issued
for Choctaw, northern Clarke, and Wilcox counties in Alabama, and
Wayne county in Mississippi and is in effect from this afternoon
through late tonight. Much of this rain will move across the same
areas that have already received several inches of rainfall
yesterday. Additional rainfall amounts of 1 to 3 inches will be
possible across the watch area and this will exacerbate ongoing
flooding conditions and possibly initiate additional areas of
flash flooding.

Wind Advisory: A Wind Advisory is in effect through 4AM CDT
tonight. Strong frequent wind gusts associated with an increasing
pressure gradient, daytime heating, and strong low level winds
above the surface will be likely, ranging from 30 to 35 mph.

High Surf: A High Surf Advisory is in effect beginning at 8PM CDT
this evening due to large breaking waves of 5 to 6 feet expected
in the surf zones of Alabama and Florida. This will be in effect
through early Thursday morning.

Rip Currents: A high risk for rip currents remains in place
through late Thursday night. Strong southerly winds over a broad
swath of the Gulf of Mexico will aid in generation of large period
swell packets that will continue to affect the coastline through
late Thursday night. It is possible this risk could expand further
in time if high period swell continues, but this will be
monitored.

Rest of the Near Term:

Thursday Morning into Evening: Once the line of convection has
shifted east of the local area, strong westerly winds of 10 to
20mph can be expected behind the cold front. Temperatures Thursday
will also warm into the lower to upper 60s along and west of
I-65, with lower to middle 70s east of I-65. Dry weather prevails
behind the front, with ample clearing by early Thursday afternoon.
/25/22/10/26

&&

.SHORT TERM /Thursday night Through Saturday night/...After a very
active severe event, dry weather returns back to the area and no
rain is expected through the period. The closed upper low located
over the TN River Valley continues moving east out over the
Atlantic through Friday. Several shortwave troughs follow, leaving
a deep trough aloft across the eastern CONUS during this time.
This trough continues to propagate eastward out over the Atlantic
through Friday night with ridging aloft slowly building into the
region through the rest of the period. At the surface, cool dry
air continues to filter into the region behind the cold frontal
passage that occured Thursday morning. High pressure located over
the midwest moves east across the Great Lakes region and into the
northeastern CONUS by the end of the period. As a result, westerly
surface flow on Thursday night over our area shifts to
northwesterly through Friday, and northeasterly by the end of the
period. Low temps feature a slight cooling trend with temps in
the mid to upper 40s on Thursday night, and low to mid 40s on
Friday night. Daytime highs remain in the upper 50s to mid 60s
through the period. JEH/88

&&

.EXTENDED TERM /Sunday Through Wednesday/...Dry weather expected
through Monday night. Ridging aloft continues to build over the
region and persists through Monday. The ridging begins to
gradually weaken going into Tuesday as the next shortwave moves
east over the southern Plains during this time, moving to a
location over the central CONUS by the end of the period. An
expansive area of surface high pressure over the entire eastern
CONUS at the beginning of the period gradually gets squeezed by
the aforementioned encroaching trough from the west and an
unsettled upper pattern on its SE periphery by early Monday.
However, surface ridging still wedges into our region as late as
Monday night before finally being broken down by the advancing
trough altogether. The next rain chances are on Tuesday with the
approach of the Plains trough. Confidence is low for Tuesday
rainfall (especially east of I-65) because the model solutions
vary due to phase speed differences in the approaching progressive
mid- and upper trough. A warming trend sets up during the
extended starting off with highs on Sunday in the low to mid 60s
across the area, increasing to the mid to upper 70s by Wednesday.
Low temps follow suit with generally low to mid 40s across the
area on Sunday night increasing to the low to mid 50s by Wednesday
night. JEH/88 and /23 JMM

&&

.MARINE...A cold front is expected to move across area waters
late tonight into Thursday, with winds and seas increasing and
seas building through this evening. In addition, strong to severe
storms are likely tonight into Thursday morning. Southerly flow
tonight begins to transition to more westerly by Thursday morning,
and northwesterly Thursday night following a cold frontal
passage. Northwesterly flow remains through Friday night and
becomes northeasterly over the weekend. Conditions hazardous to
small craft are expected over all marine areas through early
Friday morning and a Small Craft Advisory is currently in effect
during this time. From early Friday morning to early Saturday
morning, Small Craft Advisory conditions remain over the MS Sound,
Northern & Southern Mobile Bay, and the Gulf Waters with exercise
caution conditions possible elsewhere in this timeframe. Small
Craft conditions may need to be extended for the Gulf waters only
through Sunday. Will continue to be monitor and updated as needed.
JEH/88

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 4 AM CDT Thursday for ALZ051>060-261>266.

     Flash Flood Watch through late tonight for ALZ051-053-054.

     High Rip Current Risk through late Thursday night for ALZ265-266.

     High Surf Advisory from 8 PM this evening to 6 AM CDT Thursday
     for ALZ265-266.

FL...Wind Advisory until 4 AM CDT Thursday for FLZ201>206.

     High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

     High Surf Advisory from 8 PM this evening to 6 AM CDT Thursday
     for FLZ202-204-206.

MS...Wind Advisory until 4 AM CDT Thursday for MSZ067-075-076-078-079.

     Flash Flood Watch through late tonight for MSZ067.

GM...Small Craft Advisory until 4 AM CDT Saturday for GMZ630>632-650-
     655-670-675.

     Small Craft Advisory until 6 AM CDT Friday for GMZ633>636.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Mar 17, 12:32 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1232 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     TORNADO          4 WSW WHISTLER          31.68N 88.87W
03/17/2021                   WAYNE              MS   EMERGENCY MNGR

            REPORT OF HOMES DAMAGED NEAR STRENGTHFORD
            COOLEY ROAD. NO DETAILS AT THIS TIME.

&&

JFB
Local storm report, Mar 17, 4:23 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
423 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     SILAS                   31.78N 88.32W
03/17/2021                   CHOCTAW            AL   EMERGENCY MNGR

            FOUR HOMES DAMAGED AND TREES DOWN ON SILAS
            BRANCH RD IN THE SILAS COMMUNITY.

&&

MB
Local storm report, Mar 17, 4:35 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
435 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TORNADO          4 SSE GRETNA            31.71N 88.47W
03/17/2021                   WAYNE              MS   EMERGENCY MNGR

            THREE STRUCTURES DAMAGED. REPORT VIA EMA.

&&

MB
Local storm report, Mar 17, 4:58 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
458 PM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TORNADO          4 W SILAS               31.76N 88.39W
03/17/2021                   CHOCTAW            AL   PUBLIC

            INCREASING DEBRIS SIGNATURE ON RADAR.
            CONFIRMED VIA DRONE FOOTAGE AND SEVERAL
            PHOTOS/VIDEOS OF A TORNADO MOVING THROUGH
            THE SILAS COMMUNITY ON SOCIAL MEDIA.

&&

MB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 9:23 PM CDTAreal Flood WarningMOBChoctaw, Clarke, Washington, Wilcox16 hr
Mar 16, 11:44 PM CDTSpecial Weather StatementMOBCovington46 min
Mar 17, 4:18 AM CDTHigh Surf AdvisoryMOBBaldwin, Mobile26 hr
Mar 17, 4:27 AM CDTFlash Flood WatchMOBChoctaw, Clarke, Wilcox18 hr
Mar 17, 10:36 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington32 days
Mar 17, 10:39 AM CDTRiver Flood WarningMOBClarke, Washington32 days
Mar 17, 11:58 AM CDTTornado WarningMOBChoctaw47 min
Mar 17, 12:59 PM CDTSevere Thunderstorm WarningMOBChoctaw46 min
Mar 17, 1:12 PM CDTTornado WarningMOBChoctaw48 min
Mar 17, 1:38 PM CDTTornado WarningMOBChoctaw37 min
Mar 17, 2:05 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke40 min
Mar 17, 2:16 PM CDTSevere Thunderstorm WarningMOBChoctaw44 min
Mar 17, 2:19 PM CDTFlash Flood WarningMOBChoctaw, Clarke, Washington6 hr
Mar 17, 2:34 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington56 min
Mar 17, 2:36 PM CDTTornado WarningMOBClarke39 min
Mar 17, 2:38 PM CDTTornado WarningMOBChoctaw52 min
Mar 17, 3:28 PM CDTSevere Thunderstorm WarningMOBChoctaw47 min
Mar 17, 3:46 PM CDTTornado WarningMOBChoctaw44 min
Mar 17, 3:55 PM CDTSevere Thunderstorm WarningMOBWilcox20 min
Mar 17, 4:00 PM CDTTornado WarningMOBWilcox14 min
Mar 17, 4:04 PM CDTTornado WarningMOBChoctaw, Washington26 min
Mar 17, 4:17 PM CDTTornado Warning Tornado observedConsiderable damage threatMOBChoctaw, Clarke43 min
Mar 17, 5:15 PM CDTSevere Thunderstorm WarningMOBClarke30 min
Mar 17, 5:20 PM CDTTornado WarningMOBClarke, Wilcox40 min
Mar 17, 5:53 PM CDTTornado WarningMOBWilcox37 min
Mar 17, 5:59 PM CDTSevere Thunderstorm WarningMOBClarke, Wilcox46 min
Mar 17, 6:08 PM CDTTornado WarningMOBWilcox22 min

Nearby

Flash Flood Warnings in Alabama, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.